PubMed - Morphine induced hallucinations
Type of Spiritual Experience
A description of the experience
Cases J. 2009 Dec 23;2:9391. doi: 10.1186/1757-1626-2-9391. Morphine-induced hallucinations - resolution with switching to oxycodone: a case report and review of the literature. Chowdhury MM1, Board R. Department of Palliative Medicine, St Michael's Hospice, 25 Upper Maze Hill, St Leonard's-on-Sea, East Sussex TN38 0LB, UK.
Palliation of pain with morphine in cancer patients can be complicated by adverse effects. Tolerance to these effects such as nausea and drowsiness usually occurs within a few days allowing continuation of morphine therapy. However, some patients may develop intolerable adverse effects even after several months on morphine when the dose is increased.
A case of morphine-induced hallucinations in a cancer patient who had been on a subcutaneous infusion of diamorphine for several months is discussed. A switch to oxycodone resolved his hallucinations and gave him a new lease of life. The theories behind and evidence for opioid-switching is discussed along with strategies for dealing with intolerable opioid-induced adverse effects.